Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 13, 2018, 4:26 PM EDT for Erie County, New York. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2018, 4:26 PM EDT (20:26 UTC)
- Expired
- Jun 13, 2018, 4:54 PM EDT
- In force
- 28 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Erie County, NY
The radar
The Buffalo radar (KBUF), 9 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:38 PM EDT | TSTM WND DMG | 1 Wnw Buffalo, NY | TREE ON CAR NEAR PROSPECT AND VIRGINIA AVE IN BUFFALO. TIME ESTIMATED FROM RADAR. |
| Jun 13, 4:42 PM EDT | TSTM WND DMG | 3 Ne Depew, NY | DELAYED REPORT. SEVERAL PARKED TRACTOR TRAILER TRUCKS TIPPED OVER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
284
WUUS51 KBUF 132026
SVRBUF
NYC029-132115-
/O.NEW.KBUF.SV.W.0014.180613T2026Z-180613T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
426 PM EDT WED JUN 13 2018
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Erie County in western New York...
* Until 515 PM EDT..
* At 425 PM EDT, a severe thunderstorm was located 7 miles west of
Erie Basin Marina, or 10 miles west of Buffalo, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew and Tonawanda.
#
This includes Interstate 90 between exits 56 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4307 7851 4272 7849 4276 7899 4280 7892
4284 7893 4289 7891 4292 7890 4295 7892
4296 7893 4296 7896 4299 7901
TIME...MOT...LOC 2025Z 264DEG 55KT 4287 7905
HAIL...<.75IN
WIND...60MPH
$$
HSK2 follow-up statements
247
WWUS51 KBUF 132045
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
445 PM EDT WED JUN 13 2018
NYC029-132115-
/O.CON.KBUF.SV.W.0014.000000T0000Z-180613T2115Z/
Erie NY-
445 PM EDT WED JUN 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN ERIE COUNTY...
At 445 PM EDT, a severe thunderstorm was located over West Seneca,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew,
Amherst and Tonawanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4307 7851 4272 7849 4277 7886 4288 7884
4301 7883
TIME...MOT...LOC 2045Z 276DEG 46KT 4283 7871
HAIL...<.75IN
WIND...60MPH
$$
HSK082
WWUS51 KBUF 132054
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
454 PM EDT WED JUN 13 2018
NYC029-132104-
/O.CAN.KBUF.SV.W.0014.000000T0000Z-180613T2115Z/
Erie NY-
454 PM EDT WED JUN 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western New York.
LAT...LON 4307 7851 4272 7849 4277 7886 4288 7884
4301 7883
TIME...MOT...LOC 2052Z 264DEG 55KT 4284 7852
$$
HSKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:44 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 13, 3:44 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
344 PM EDT Wed Jun 13 2018
.SYNOPSIS...
A cold front will cross the Eastern Great Lakes region tonight with
a line of showers and thunderstorms passing through the region by
mid evening. Humidity will quickly lower behind the front reaching
comfortable levels through the night. A secondary trough may trigger
a few showers east of Lake Ontario tomorrow, otherwise dry
conditions are expected through Saturday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Regional radars display showers diminishing over the Eastern Lake
Ontario region, while to our west a line of storms is blossoming
over southern Canada, just to the south and east of Georgian Bay.
For this afternoon, cloud cover will limit instability inland yet
still 1000 to 1500 J/KG and modest lapse rates could generate a few
thunderstorms along the southern Lake Erie breeze circulation. Will
maintain chance pops here. Will maintain likely pops for showers and
thunderstorms more along the cold front. A strong LLJ of 35 to 50
knots dropping to 3-4k feet will be strongest over Lake Ontario and
points eastward. These strong winds could mix to the surface within
any thunderstorm, and will maintain the gusty wording within the
grids. However east of Lake Ontario where the wind field will be
strongest, and also closer to the passing PV max and mid level
shortwave there will be a greater concern for damaging winds. Will
enhance the wording in the products east of Lake Ontario, and
especially the St. Lawrence Valley. For all regions SPC will
continue a slight risk for severe thunderstorms, with the greatest
threat wind damage...and to a lesser extent hail.
With all thunderstorms PWAT values around 1.5 inches could bring
localized heavy downpours of rain, though a steady wind flow aloft
should keep these storms moving to minimize flooding. The one
concern would be if any thunderstorms begin to train, then with a
moisture rich environment heavier rainfall amounts and ponding water
in low lying areas will become a concern.
The cold front will pass across the region through the early evening
hours, pushing storms and higher dewpoints eastward by mid evening.
A few showers will linger, mainly across our eastern zones which
will lie closer to the upper level low. Temperatures tonight will
dip to the 50s, with lowering amounts of humidity.
On Thursday an area of high pressure over the Central Great Lakes
will push eastward. This will bring increasing amounts of sunshine
from west to east. However farther to the east, a secondary surface
trough will rotate southward from an area of low pressure over
Quebec. Though lapse rates will remain poor, moisture
convergence and forcing along the trough coupled with cyclonic
flow aloft should be enough to generate a few scattered showers
under a cloudy sky cover over the Tug Hill tomorrow and into
tomorrow evening.
Tomorrow night this area of high pressure will settle towards the
region with now mainly clear skies, light winds and temperatures
dropping down into the upper 40s to lower 50s. Humidity levels
will continue to remain comfortable.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure at the surface and aloft expanding southeastward
across the lower Great Lakes Friday will result in plentiful
sunshine along with comfortable humidity levels. High temperatures
are expected to range in the mid to upper 70s.
Dry weather will continue Friday night with decent nocturnal cooling
with overnight lows dropping into 50s.
More humid air will start to make inroads on Saturday as a broad
southwest flow develops in response to amplification of the
Central Plains ridge. Little in the way of forcing Saturday
should allow for a mainly dry day. Temperatures will take an
uptick with highs reaching the upper 70s to lower 80s.
Upstream convection associated with shortwave energy, surface warm
front and low level jet will likely propagate south and east along
instability axis and could reach portions of western New York late
in the day Saturday or sometime Saturday night, especially as
surface warm front lifts northeast into the region.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term period looks to start off hot and humid. A dome of
high pressure across the Ohio Valley and southeast CONUS will force
850 mb temperatures in the upper teens to near 20C into the region
Sunday. Coincident rise in dewpoints into the mid to upper 60s will
make for increasingly uncomfortable conditions, with heat indices
reaching the lower 90s, potentially even higher. These oppressive
conditions may be repeated on Monday, depending on the progression
of the northern stream energy and convection along the edge of the
the mid level cap and suppression of the thermal gradient over the
Great Lakes by early next week.
The cold frontal boundary across the Great Lakes will push
through the region at some point Monday night or early Tuesday
with at least some scattered convection associated with in. This
front will sweep out the oppressive airmass and bring us back
to much more seasonable and comfortable temperatures for
Tuesday and Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
For the 18Z TAFS flight conditions have returned mainly to MVFR and
VFR. A line of thunderstorms blossoming near Georgian Bay will cross
our region between roughly 5 pm and 9pm. A developing lake breeze is
bringing higher wind gusts to 35 knots near KBUF and KIAG to near
KROC. As thunderstorms cross the region this evening a strong wind
field aloft may mix down, with stronger wind gusts. This will
especially be true at KART where the greatest potential for
strong convective wind gusts will be.
Behind the line of storms, we will clear and return to VFR from west
to east. An upper level trough will likely maintain a low end VFR
deck of clouds east of Lake Ontario later tonight and through
tomorrow. Otherwise VFR flight conditions will continue with winds
weakening as surface high pressure nears.
Outlook...
Thursday afternoon to Friday...Mainly VFR.
Saturday and Saturday night...MVFR flight conditions developing over
WNY with a few rain showers.
Sunday to Monday...Mainly VFR, with chances for showers and
thunderstorms and brief MVFR flight conditions.
&&
.MARINE...
A cold front will cross the lakes early tonight, veering southwest
winds to westerly. These winds within the small craft advisory
thresholds will begin to diminish first overnight on Lake Erie, and
then through the day Thursday on Lake Ontario. The west winds will
also send larger waves along the eastern Lake Ontario shoreline
with waves 10 feet possible.
High pressure will then settle across the lakes later Thursday and
through the weekend, providing for conditions to remain below small
craft thresholds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ030.
Small Craft Advisory until 11 PM EDT Thursday for
LOZ043>045.
Small Craft Advisory until 8 PM EDT Thursday for LOZ042.
Small Craft Advisory until 5 AM EDT Thursday for
SLZ022-024.
&&
SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...Thomas
MARINE...ThomasHazardous weather outlook, Jun 13, 4:11 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 411 PM EDT Wed Jun 13 2018 LOZ045-NYZ001>008-010>014-019>021-085-142015- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 411 PM EDT Wed Jun 13 2018 ...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario, western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>044-062>065-SLZ022-024-142015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 411 PM EDT Wed Jun 13 2018 ...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:14 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 17 hr |
| Jun 12, 10:14 PM EDT | Small Craft Advisory | BUF | 46 hr | |
| Jun 13, 3:50 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 13, 4:39 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 13, 5:07 PM EDT | Special Marine Warning | BUF | 83 min | |
| Jun 13, 5:11 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 64 min |
| Jun 13, 5:17 PM EDT | Special Marine Warning | BUF | 43 min | |
| Jun 13, 5:32 PM EDT | Special Marine Warning | BUF | 118 min | |
| Jun 13, 5:50 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 70 min |
| Jun 13, 5:57 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 78 min |
| Jun 13, 6:20 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 13, 6:51 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 54 min |
| Jun 13, 7:01 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jun 13, 7:43 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.